Indiana, 2019

Tornadoes and Hail in Indiana, May 27, 2019

May 27, 2019 · NWS IND · 18 events in 6 counties and zones

Thunderstorms developed near a warm front in an unstable environment, with plenty of low level shear/helicity, during the evening of Memorial Day, May 27th. This allowed the storms to rotate and rapidly became severe, producing tornadoes, large hail, and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$281,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed near a warm front in an unstable environment, with plenty of low level shear/helicity, during the evening of Memorial Day, May 27th. This allowed the storms to rotate and rapidly became severe, producing tornadoes, large hail, and damaging winds. The storms and tornadoes damaged homes, brought down many trees and power lines, and produced heavy rain as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 27, 2:41 PM EST, 14 minutes earlier.

Area forecast discussion, May 27, 2:41 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
341 PM EDT Mon May 27 2019

.UPDATE...
The NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Mon May 27 2019

Latest surface analysis from 17Z shows a warm front that extends
north central IL southeast through IND to just south of DAY.
Showers and thunderstorms are developing in the vicinity of this
warm front that is forecast to move north and northeast through
our northern counties this afternoon. Air mass is moderately
unstable as calculated MLCAPE from the Hi Res model indicates
values of 1500-2000 J/kg southwest of the boundary. Models move
low over northwest IA eastward north of IN keeping our area in the
warm sector through the next 12-24 hours.

&&

.NEAR TERM /Tonight/...

Issued at 304 PM EDT Mon May 27 2019

As stated in the synopsis, the warm front moving north and
northeast across central IN is forecast to continue into northeast
placing all of the area in the warm sector. Not totally confident
that area will remain precipitation-free as upstream complex over
IA into IL will be moving through the northern third of the
forecast area. Models are trending with this idea to expect rain
and isolated thunderstorms through the early half of tonight
(before 28/04Z). Lingering cloud cover should also hold
temperatures to the mild and slightly muggy with lows mainly in
the upper 60s.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 304 PM EDT Mon May 27 2019

Model blend favors the general idea of the GFS taking a cold
front that slowly moves southward into central IN by afternoon.
Models kick a weak shortwave northeast into the westerly flow
over Indiana which will be the focus for more showers and
thunderstorms across the area Tuesday and Tuesday night. Looks
like there is a dry slot to diminish activity across the area as
the front slips slowly southward into southern IN by Wednesday
morning and seems to weaken at this time. Models then bring main
system into the area going into Wednesday with a cold front that
moves across IL into IN Wednesday night and Thursday enhancing
rain and thunderstorms into Thursday.

&&

.LONG TERM /Thursday night through Monday/...

Issued at 246 PM EDT Mon May 27 2019

The elongated upper trough that's controlled the weather for days
across central Indiana will finally move through the area Thursday
night and Friday. This will sweep the stalled front out of the
area and allow high pressure to move through the area Friday
night/Saturday morning. This looks to be brief, though, as models
indicate another front sinking south into the area as early as
Saturday afternoon and getting hung up here. A more northwesterly
flow pattern aloft develops in the wake of the passage of the
aforementioned elongated trough, and this will allow upper waves
to quickly pass through the area, interacting with the front to
produce additional shower and storm chances. Temperatures will be
near normal (mid 50s to lower 60s for lows and mid 70s to around
80 for highs) through the long term with the trough and then
northwesterly upper flow advecting in some cooler temperatures
aloft.

&&

.AVIATION /Discussion for 271800z TAF issuance/...

Issued at 1259 PM EDT Mon May 27 2019

Mainly VFR with some diurnal cu to start at the sites. At KHUF
though will start out with some scattered showers moving through,
and some may also be near KBMG at the start of the period that
could also produce brief MVFR ceilings around 2000-3000ft.

Expect more scattered showers and a few thunderstorms to develop
as the warm front moves north through the area. More thunderstorms
with strong/severe winds are possible later this afternoon/evening
at KLAF, but think those will stay north of the other sites.

Some low level wind shear expected overnight as a low level jet
moves across central Indiana.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...DM
SHORT TERM...DM
LONG TERM....CP
AVIATION...CP
Hazardous weather outlook, May 27, 3:17 AM EST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
417 AM EDT Mon May 27 2019

INZ021-028>031-035>049-057-280830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, and Rushville
417 AM EDT Mon May 27 2019

This hazardous weather outlook is for the northern half of central
Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered to numerous thunderstorms will develop today and
continue into tonight. Severe storms are possible.

Hazards: Damaging winds, large hail, isolated tornadoes, torrential
rain, and lightning.

Timing: Thunderstorms are possible this afternoon into the evening,
then diminishing from south to north in the overnight. The best
chances for severe thunderstorms will be from 300 PM to Midnight.

Discussion: A warm front will move through the area, bringing some
thunderstorms and the potential for severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible at times across all or parts of
the area through Sunday. Present indications are that some severe
storms are possible Tuesday and Wednesday. Heavy rainfall over the
same areas during the week could lead to flooding problems

Discussion: A combination of upper waves and a few fronts will keep
the threat for showers and thunderstorms around into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ051>056-060>065-067>072-280830-
Vigo-Clay-Owen-Morgan-Johnson-Shelby-Sullivan-Greene-Monroe-Brown-
Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Terre Haute, Brazil, Clay City, Spencer,
Martinsville, Mooresville, Greenwood, Franklin, Shelbyville,
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus,
Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford,
Mitchell, Seymour, Brownstown, and North Vernon
417 AM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms are possible will develop today and
continue into this evening. Isolated severe storms are possible.

Hazards: Damaging winds, large hail, torrential rain, and lightning.

Timing: Thunderstorms are possible this afternoon into the evening,
then diminishing from south to north during the evening. The best
chances for severe thunderstorms will be from 300 PM to 1000 PM.

Discussion: A warm front will move through the area, bringing some
thunderstorms and the potential for severe weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Thunderstorms are possible at times across all or parts of
the area through Sunday. Present indications are that some severe
storms are possible Tuesday and Wednesday. Heavy rainfall over the
same areas during the week could lead to flooding problems

Discussion: A combination of upper waves and a few fronts will keep
the threat for showers and thunderstorms around into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 27, 1:40 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
240 PM EDT Mon May 27 2019

INZ037-045-046-271930-
Putnam IN-Hendricks IN-Boone IN-
240 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENDRICKS...SOUTH
CENTRAL BOONE AND NORTHEASTERN PUTNAM COUNTIES UNTIL 330 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Greencastle, or 21 miles southeast of
Crawfordsville, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Brownsburg, Pittsboro, Bainbridge, North Salem, Lizton and Groveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 3999 8650 3989 8633 3989 8634 3969 8675
      3977 8684
TIME...MOT...LOC 1839Z 236DEG 23KT 3976 8674

AW/DM
Special weather statement, May 27, 2:27 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
327 PM EDT Mon May 27 2019

INZ037>039-272015-
Tipton IN-Boone IN-Hamilton IN-
327 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOONE...HAMILTON AND
SOUTHWESTERN TIPTON COUNTIES UNTIL 415 PM EDT...

At 326 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zionsville, or 15 miles northwest of Indianapolis, moving northeast
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carmel, Noblesville, Zionsville, Westfield, Cicero, Whitestown,
Sheridan, Arcadia, Atlanta and Morse Reservoir.

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 4012 8586 4010 8586 3993 8613 3992 8633
      4000 8649 4018 8627 4018 8624 4021 8624
      4030 8613
TIME...MOT...LOC 1926Z 226DEG 21KT 3996 8630

AW/CP
Special weather statement, May 27, 2:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
335 PM EDT Mon May 27 2019

INZ040-047>049-272015-
Henry IN-Madison IN-Hancock IN-Marion IN-
335 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON...HANCOCK...EAST
CENTRAL MARION AND WEST CENTRAL HENRY COUNTIES UNTIL 415 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lawrence, or 10 miles east of Indianapolis, moving northeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Indianapolis, Anderson, Lawrence, Greenfield, Cumberland,
McCordsville, Pendleton, Fortville, Ingalls, New Palestine, Warren
Park, Shirley, Markleville, Kennard, Wilkinson, Spring Lake and
Cadiz.

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 3970 8584 3970 8595 3967 8595 3976 8611
      3993 8591 3993 8586 3997 8586 4011 8570
      3997 8543
TIME...MOT...LOC 1934Z 220DEG 28KT 3978 8594

AW/CP

The radar

The Indianapolis radar (KIND), 36 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 hail, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
May 27, 2:55 PM EST
Where
Hancock County, 1.74 mi NE of Mt Comfort
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.850, -85.900

A 58 mph thunderstorm wind gust was measured by the AWOS station at KMQJ Indianapolis Regional Airport.

Thunderstorm Wind, Madison

When
May 27, 3:00 PM EST
Where
Madison County, 1.65 mi E of Ingalls
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.974, -85.769

Power lines were downed near the intersection of State Road 36 and County Road 900 South due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
May 27, 3:10 PM EST
Where
Madison County, 1.59 mi E of Ingalls
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.970, -85.770

A few trees were downed in southern Madison County due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
May 27, 6:58 PM EST
Where
Tippecanoe County, 1.48 mi SSW of Montmorenci Arpt
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.530, -87.060

A 72 mph thunderstorm wind gust was measured in this location.

Hail, Tippecanoe

When
May 27, 7:00 PM EST to 7:02 PM EST
Where
Tippecanoe County, 3.23 mi WNW of Montmorencie
Measured
4 in hail
Reported by
Public
Coordinates
40.490, -87.090

Tornado, Madison

When
May 27, 7:05 PM EST to 7:18 PM EST
Where
Madison County, 0.28 mi WSW of Pendleton to 0.54 mi NNW of Anderson Ace Arpt
Rating
EF2
Path length
5.89 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
39.998, -85.755

NWS Indianapolis found tornado damage started west of Pendleton. The tornado moved through the north side of Pendleton toward Huntsville. In this area, mainly EF-1 damage was found, consisting of many trees blown down and minor roof damage.

Damage to structures in this part of the tornado path was caused primarily from trees falling onto homes and buildings. Saturated ground due to recent rains contributed to the numerous trees blown down.

The EF-2 tornado damage was found northeast of Huntsville. Three homes here suffered EF-2 damage which included roofs blown off two homes. A third home suffered damage when a part of an exterior brick wall collapsed inward to the home. The max wind speed was estimated at 130 mph.

Thereafter, the tornado continued northeast, crossing Interstate 69 before lifting near 57th street and Main Street in Anderson.

Hail, Madison

When
May 27, 7:10 PM EST to 7:12 PM EST
Where
Madison County, 0.53 mi E of Lapel
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.070, -85.840

Thunderstorm Wind, Madison

When
May 27, 7:13 PM EST
Where
Madison County, 0.53 mi W of Huntsville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.000, -85.740

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Tippecanoe

When
May 27, 7:13 PM EST
Where
Tippecanoe County, 2.1 mi SW of Battle Ground
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.500, -86.860

An estimated 60 mph thunderstorm wind gust was observed in this location.

Tornado, Henry

When
May 27, 7:29 PM EST to 7:30 PM EST
Where
Henry County, 1.18 mi S of Middletown to 1.12 mi S of Middletown
Rating
EF1
Path length
0.17 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.033, -85.531

NWS Indianapolis found tornado damage 2 miles south of Middletown. The EF-1 rated tornado, with max wind speeds of 110 mph, brought down numerous branches and large tree trunks were snapped and lying in all directions. There was also a second hand report of someone who says they saw the tornado.

Thunderstorm Wind, Tippecanoe

When
May 27, 7:31 PM EST
Where
Tippecanoe County, 3.45 mi S of Pettit
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.370, -86.700

An estimated 60 mph thunderstorm wind gust was observed in this location. Large tree branches were downed and pea size hail was noted as well.

Tornado, Henry

When
May 27, 7:39 PM EST to 7:42 PM EST
Where
Henry County, 1.55 mi N of Honey Creek to 1.94 mi W of Springport
Rating
EF1
Path length
2.45 mi
Path width
200 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
40.052, -85.483

NWS Indianapolis found tornado damage 4 miles east-southeast of Middletown. The EF-1 rated tornado, with max wind speeds of 110 mph, snapped numerous large trees with the debris lying in various directions.

Metal siding was thrown across fields and there was roof damage to a couple of homes as well.

Thunderstorm Wind, Delaware

When
May 27, 7:40 PM EST
Where
Delaware County, 0.71 mi NNE of Progress
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
40.130, -85.446

Numerous trees and limbs were downed along State Route 67, Southwest of Muncie, due to damaging thunderstorm wind gusts. A few limbs were sticking straight up out of the ground.

Thunderstorm Wind, Henry

When
May 27, 7:40 PM EST
Where
Henry County, 0.69 mi N of Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
40.060, -85.530

Several 3-foot trees were downed due to damaging thunderstorm wind gusts.

Hail, Randolph

When
May 27, 8:34 PM EST to 8:36 PM EST
Where
Randolph County, 1.48 mi SSE of Lynn
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.030, -84.940

Hail, Randolph

When
May 27, 8:39 PM EST to 8:41 PM EST
Where
Randolph County, 2.81 mi S of Lynn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.010, -84.940

Thunderstorm Wind, Randolph

When
May 27, 8:44 PM EST
Where
Randolph County, 0.62 mi SSE of Arba
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.011, -84.867

Several trees were downed, some onto homes or cars or both, due to damaging thunderstorm wind gusts. Some road sign damage was noted as well as one camper being overturned.

Thunderstorm Wind, Randolph

When
May 27, 8:49 PM EST
Where
Randolph County, 2.59 mi WNW of Ridgeville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.294, -85.076

Numerous trees were downed at a homestead east of Ridgeville due to damaging thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 831811, 832486, 832487, 831813, 830230, 832305, 830231, 831814, 831815, 832307, 831816, 832310, 832488, 832489, 830232, 830233, 832491, 832490.